Tuesday, March 03, 2009

IVF Ruined My Body!!!

Ruined... okay maybe not so much, but when you're trying to get pregnant, you never think the act of "trying" will make you fatter. Isn't it supposed to wait till you're pregnant? Isn't the simple act of "trying" supposed to make you loose weight?!
Not in my case.
Being on infertility drugs does wonders to your body.

First, they put you on BCP's (and for those of you non-if'ers - Birth Control Pills) which litterally kill Mother Nature. I mean, smothers her in the night!! You stay on them for a full month, taking only the "active" pills, of course. The way it was discribed to me was every month Miss Overies pick a few chosen eggs to compete in order to see who will be chosen that month for ovulation. Well with IVF they don't want that to happen. They want lovely Miss Overies to be overly generous and give away all her goods. Okay, maybe not all, but all the ones she has chosen for that particular month. BCP's, they're not so bad. They make Mrs. Uterus very crabby and make The Twins rather tender to the touch, but other than that, BCP's were okay.

Second, they like to send your poor little defenseless reproductive system into SHOCK by starting you on daily injections of Luprolide, or as some call it, Lupron. I happen to call it death in a bottle. Okay, for those of you that don't know... Lupron is given to patients who have Ovarian CANCER to stop the production of their overies so the cancer won't grow anymore. It says in the pamflet that you get with this Oh So Wonderful drug, "to expect menopause like symptoms". By the way, Menopause is NOT meant for 22 year olds, or anyone close to that age. It SUCKS. I felt like someone drained the life out of my poor no longer living soul. Hot flashes. Check. Nightsweats. Check. Irritability. CHECK CHECK and CHECK again! Mood Swings. Check. Headaches. Check. Cramping. Check. Let me tell you, it's not for the faint of heart, that's for sure.

(it also says that it's meant for men with prostate cancer... I wonder how it makes them feel?! :D)

Third, after about a week of overlapped treatments (bcp's and lupron injects) they take you off BCP's, which makes dreaded AF (aunt flow - monthly curse - menstration - whatever you'd like to call it) last about twice as freaking long as she usually does. Okay, can someone please let that lady know that I no longer want her as my aunt and she needs to stop visiting me!!! (okay, in all honesty, I need her to make babies, BUT she can't stay for very long!!)

Fourth, then they like to trick you. They get you all used to these Super-Easy-To-Give injections of Lupron and ask you to start injecting yourself with 2 (TWO!) more medications in the evening. Follistim, which I happen to think is gold in liquid form, and Menopur, which is liquid acid all prettied up and packaged with a bow. So now you have to inject yourself with Lupron in the morning and follistim and menopur in the evening. Now the Follistim and the Lupron needles are so small, you can't even feel them. So no biggie there. The real problem lies with the Menopur. 1) the needles are a tad bit larger and 2) as I said before, it's liquid acid in a bottle. That crap will burn the slime of a snail, I am not kidding! You can feel every single drop of that poison going all throughout your belly and let me tell you, it's about the equivalent of injection yourself with bleach. It aint pretty. (yes, I just said aint.)

Fifth, by the time you're getting used to the acid running through your veins, they ask you to immediately stop (thank god!) and have your Ever-So-Loving Spouse give you your "trigger shot". Now I have had this shot before, twice before to be exact, but the simple thought of my husband, (who's never given a shot in his LIFE!!!!) give me a shot with a 25g needle that's 1 and a half inches long, into my ass muscle was a bit to much for me to handle. Thankfully it all went as planned after me about passing out from hyperventilating and bawling for 20 minutes.

Sixth, Oh and then they're nice enough to give your poor little unsuspecting body a little break for a few days before they KNOCK you out and suck every little egg from your precious body. They do provide vicodin, however it wasn't really needed afterward.

Seventh, they ask you two days after your ER (egg retrieval) to start PIO injection. For those of you who aren't savy in the world of infertility, it's Progesterone In Oil injections. Now those aren't as bad as people made them out to be, but be prepared for your ass to hurt for weeks. It's an IM (intramuscular) injection so most the time it goes into your butt cheek. Not only is the needle only a 22g, but it feels as if someone is shoving a freaking golf ball into the muscle of your upper ass. Try sitting down after that.

Eighth, then they ask you to drink a LITER AND A HALF of water within 45 minutes, and it has to be done 45 minutes before your ET (embryo transfer). Now I am one who HATES the feeling of having to pee. I hate to pee period. It's just one of my pet peeves but obviously I live with it. However this time.. it wasn't tolerable. I laid back on the table, so the nurse could scan my belly to see if I had enough urine in my bladder (to make the ultrasound more visable for the transfer) and the expression afterward was priceless... "OH! We need you to pee out about 2-3 cups, SOON!" Uh, ya think! Crying on the table because my bladder felt like it was going to explode wasn't for my own entertainment. For future reference, the human body wasn't meant to hold a liter and a half of water, all at once!

Ninth, then comes the easiest part of the WHOLE process. They ask that you apply 2 estrogen patches somewhere on the trunk of your body, and change them twice weekly. Really?! That's all I have to do?! I can sooo do that!!

Now they ask you to wait for 2 weeks till you can find out if it was all worth it or not.

That's what I am doing now. Mind you, this is all done in one months time. Well besides the BCP's, you take those for a month and all the meds are done in a month. It's a long drawn out process of ultrasounds after ultrasounds, bloodwork after bloodwork, needle after needle after needle. I think I've smelled alcohol so much (from the cleaning pads) that it's become a normal fragrance in our house.

I also thought I should add that I am not regretful for ANY part of this process. I am glad and so thankful and blessed that I was able to endure every part of this cycle. I am not complaining for anything that I've had to endure or experience. It's all be amazing and I do encourage you, if you ever get a chance, please do it. Don't hesitate. My husband's sperm is not of the best quality and if I have to do this 1,000 times over again just to have a chance to have children with my husband, I would do it in a heartbeat. No hesitation. I just wanted to provide some sort of light on the subject for those who are fertile and don't have any issues, and to provide some sort of humor for those who have gone though it before, or are doing it now.

Just think... one more shot that you do, is one less you'll have to. It really is over before you know it.

Anyway, now back to why I wrote all this... you can only imagine the side effects of all of these meds and all of them combined.. and it can make a person horribly bloated, moody, sore, fatigued, tired, exhausted, and everything else all rolled up into one cute little burrito.

I started this process out weighing in at about 129 pounds. Last time I checked I was up to about 139 and it's all been in a months time.

I've gone from this:

Now it may not look like a ton of difference to some of you, but I feel like a chub and there's nothing that I can do about it. Each med makes you gain water weight and in people who are taller and have a bigger build, it may not be an issue, but in me, you can tell. I can tell that my husband has noticed all though he is happy about it all, he won't say that I've gotten fatter (smart man!) but when I pry it out of him he will say that I have gotten a little bloated. It's all in my belly.

Now some of you may be thinking, "what does she think is going to happen when she does get pregnant and she gains weight and gets fat?" I know that already. I am totally expecting to gain weight and I am happy about that.. but what my point is, is this:

Noone ever tells you that trying to get pregnant will make you gain weight.


  1. I totally agree. I'm grateful for the opportunity. I am grateful to the science. I would do it again if need be. But man, oh, man, IVF kinda sucks.

  2. GREAT post!!!! I was thinking the same thing....it's almost like someone thought, hey, how can we torture infertiles (you know, since they haven't been tortured enough already) and came up with some crazy stuff!! i know what you mean too about not regretting it...but it is pure torture. I think the 2ww is the worst though - at least the other stuff you could see/feel things happening. Take care and good luck!!

  3. Well said, and all true. I puffed up so much during round 1 (also partly due to horrendous constipation from the drugs) - embarrassing!

    One of my bff's had prostate cancer, and was on Lupron. He said the side effects were dreadful - 'demasculinizing.' I haven't even mentioned to him that I've been on it!

    And I HATE bcp with a passion, and always have. They made me gain 15 lbs when I was 18 that I've never been able to lose. And they make me crrrrazy in the head!

    Wishing you all the best!

  4. Hi, are you OK now? Did your body ever go back to normal? The same thing happened to my abdomen after ONE shot of Lupron. It's fluid retention, not fat. But it stretched out my abdominal wall permanently.

  5. Keylimepie, Well it's been almost a year and a half since this was written so yes, I am okay, now. I now have a super cute little boy and wouldn't trade back for anything.


❤Share the love and leave me a comment below!❤